Alert archive / Arizona / Flash Flood Warnings in 2011

Flash Flood Warning 40, NWS Tucson, AZ

August 11, 2011Cochise County, Arizona

NWS Tucson, AZ issued this flash flood warning at Aug 11, 2011, 6:55 PM MST for Cochise County, Arizona. It was in force for 110 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 11, 2011, 6:55 PM MST (01:55 UTC)
Expired
Aug 11, 2011, 8:45 PM MST
In force
110 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Flood severity
None

County Cochise County, AZ

The radar

The Tucson radar (KEMX), 121 km from the middle of the area, began a volume at 01:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 1.9 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2011-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 817 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2011-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
817 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
1776 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

495 
WGUS55 KTWC 120155
FFWTWC
AZC003-120345-
/O.NEW.KTWC.FF.W.0040.110812T0155Z-110812T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
655 PM MST THU AUG 11 2011

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN COCHISE COUNTY IN SOUTHEAST ARIZONA...

* UNTIL 845 PM MST

* AT 642 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A LINE OF THUNDERSTORMS PRODUCING HEAVY RAIN OVER FAR NORTHEAST 
  COCHISE COUNTY AND NORTHWEST GRANT COUNTY IN NEW MEXICO. RAINFALL 
  AMOUNTS UP TO TWO INCHES IN LESS THAN ONE HOUR IS POSSIBLE WITH 
  THESE STORMS AS THEY MOVE SLOWLY TO THE SOUTH SOUTHWEST.

* LOCATIONS IN THE WARNING INCLUDE SAN SIMON...BOWIE...WILLCOX AND 
  THE HORSESHOE 2 WILDFIRE BURN SCAR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL 
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING. MODERATE RAINFALL OVER THE 
HORSESHOE BURN AREA COULD RESULT IN FLASH FLOODING.

&&

LAT...LON 3155 10933 3242 10996 3242 10907 3176 10907

$$
2 follow-up statements
158 
WGUS75 KTWC 120249
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
749 PM MST THU AUG 11 2011

AZC003-120345-
/O.CON.KTWC.FF.W.0040.000000T0000Z-110812T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
COCHISE AZ-
749 PM MST THU AUG 11 2011

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 845 PM MST FOR
NORTHEASTERN COCHISE COUNTY...

AT 741 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A LINE OF THUNDERSTORMS PRODUCING AREAS OF HEAVY RAIN OVER 
NORTHEAST COCHISE COUNTY. RAINFALL AMOUNTS UP TO TWO INCHES IN LESS 
THAN ONE HOUR ARE POSSIBLE WITH SOME OF THESE STORMS AND THEY SLOWLY 
MOVE TO THE SOUTHWEST. 

LOCATIONS IN THE WARNING INCLUDE BOWIE...WILLCOX AND THE HORSESHOE 2 
WILDFIRE BURN SCAR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE 
BANKS OF CREEKS AND STREAMS. EVEN MODERATE RAINFALL OVER THE 
HORSESHOE BURN AREA COULD RESULT IN FLASH FLOODING. BE ESPECIALLY 
CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF 
FLOODING. 
&&

LAT...LON 3155 10933 3242 10996 3242 10907 3176 10907

$$
244 
WGUS75 KTWC 120342
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
842 PM MST THU AUG 11 2011

AZC003-120350-
/O.EXP.KTWC.FF.W.0040.000000T0000Z-110812T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
COCHISE AZ-
842 PM MST THU AUG 11 2011

...THE FLASH FLOOD WARNING WILL EXPIRE AT 845 PM MST FOR NORTHEASTERN
COCHISE COUNTY...

LIGHT TO MODERATE RAIN WILL CONTINUE OVER NORTHEAST COCHISE COUNTY 
INCLUDING THE HORSESHOE 2 BURN SCAR AREA THROUGH 930 PM. THE THREAT 
OF FLASH FLOODING HAS ENDED BUT SOME MINOR FLOODING IS LIKELY TO 
CONTINUE OVER THE NEXT HOUR.

LAT...LON 3155 10933 3242 10996 3242 10907 3176 10907

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 11, 2:20 PM MST, 4 hours 35 minutes earlier.

Area forecast discussion, Aug 11, 2:20 PM MST, 4 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
220 PM MST THU AUG 11 2011

.SYNOPSIS...SCATTERED THUNDERSTORMS WILL OCCUR ACROSS SOUTHEAST
ARIZONA TONIGHT AND FRIDAY. LOCALLY HEAVY RAINFALL WILL OCCUR WITH
THE STRONGER THUNDERSTORMS. THEREAFTER...THERE WILL STILL BE
SUFFICIENT MOISTURE FOR AT LEAST A SLIGHT CHANCE OF THUNDERSTORMS
MAINLY FROM TUCSON EASTWARD THIS WEEKEND AND EARLY NEXT WEEK.
DAYTIME TEMPERATURES WILL REMAIN SEASONABLE.

&&

.DISCUSSION...KEMX WSR-88D DETECTED SCT-NUMEROUS 30-55 DBZ ECHOES
GENERALLY SOUTH OF A SELLS-SAHUARITA-BENSON-CHIRICAHUA NATIONAL
MONUMENT LINE AT 2115Z. SCATTERED 30-55 DBZ ECHOES WERE ACROSS THE
HIGHER TERRAIN NE OF TUCSON. VERY MOIST ENVIRONMENT AT THIS TIME
WITH DEWPOINTS VALID 21Z GENERALLY IN THE MID 50S-60S F. ALSO...
BLENDED TOTAL PRECIP WATER VALUES RANGED FROM 1.40 INCHES ACROSS THE
WHITE MOUNTAINS TO 1.90 INCHES ACROSS WRN PIMA COUNTY.

TONIGHT...SELY STEERING FLOW SHOULD ADVECT CELLS NWWD ACROSS SE AZ.
HAVE OPTED FOR SCATTERED SHOWERS/TSTMS THIS EVENING...THEN
CONVECTIVE ACTIVITY TO DECREASE IN COVERAGE AFTER MIDNIGHT.
HOWEVER...WILL MAINTAIN AT LEAST A SLIGHT CHANCE OF SHOWERS/TSTMS
AREA WIDE...WITH THE BELIEF THAT THE BEST CHANCE OF PRECIP LATE
TONIGHT TO OCCUR NW OF TUCSON ACROSS WRN/CENTRAL PIMA COUNTY AND
SOUTH-CENTRAL PINAL COUNTY.

FRI...DEEPER MOISTURE IS PROGGED TO MOVE NORTH OF THIS FORECAST AREA
AS MID-LEVEL SYSTEM MOVES NWD. WILL OPT FOR CHANCE-CATEGORY POPS
ACROSS THE HIGHER TERRAIN EAST OF TUCSON AND A SLIGHT CHANCE OF
SHOWERS/TSTMS ELSEWHERE.

SAT...11/12Z GFS PROGS MID-LEVEL DRYING TO OCCUR ACROSS MUCH OF SE
AZ WITH UPPER HIGH TO BE CENTERED OVER THE TX PANHANDLE. POPS TO BE
SIMILAR TO FRI...WITH CHANCE-CATEGORY POPS ACROSS THE HIGHER TERRAIN
EAST OF TUCSON AND A SLIGHT CHANCE OF SHOWERS/TSTMS ELSEWHERE.

SUN-MON...HIGH PRESSURE TO BE CENTERED OVER NORTH TX AND DEEPER
MOISTURE PROGGED TO BE OVER FAR SE AZ/SW NEW MEXICO. WILL HAVE
CHANCE-CATEGORY POPS ACROSS ERN SECTIONS WITH SLIGHT CHANCE OF
MAINLY AFTERNOON/EVENING SHOWERS AND TSTMS FOR THE TUCSON METRO
AREA. SINGLE DIGIT POPS WARRANTED FOR WRN PIMA COUNTY.

TUE-THUR...UPPER HIGH TO EXPAND WWD THIS PERIOD. DEEPER MOISTURE TO
GRADUALLY INCREASE AND BE SUFFICIENT FOR CHANCE-CATEGORY POPS ACROSS
NRN GREENLEE/GRAHAM/COCHISE/SANTA CRUZ COUNTIES. WILL OPT FOR A
SLIGHT CHANCE OF MAINLY AFTERNOON AND EVENING SHOWERS/TSTMS FROM
TUCSON WWD/NWWD.

HIGH TEMPS FRI TO BE A COUPLE OF DEGS BELOW NORMAL. THEREAFTER...
EXPECT A DEGREE-OR-TWO OF DAILY WARMING STARTING FRI AND CONTINUING
INTO EARLY NEXT WEEK.

&&

.AVIATION...ISOLD-SCT TSRA/SHRA WILL OCCUR ACROSS SE AZ THRU 00Z
SATURDAY. EXPECT MVFR CIGS/VSBYS AND WIND GUSTS TO 40-45 KTS WITH
THE STRONGER TSRA. OTHERWISE...SCT-BKN CLOUDS WITH BASES AT 6-10K FT
AGL AND SURFACE WIND MAINLY LESS THAN 10 KTS THRU FRIDAY AFTERNOON.
AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...EXPECT ISOLATED TO SCATTERED MAINLY AFTERNOON AND
EVENING THUNDERSTORMS INTO THE MIDDLE OF NEXT WEEK. NORMAL DIURNAL
WIND TRENDS WILL OCCUR...EXCEPT STRONG AND GUSTY WINDS WILL PREVAIL
NEAR THUNDERSTORMS.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

BF

WEATHER.GOV/TUCSON
Hazardous weather outlook, Aug 11, 1:40 PM MST, 5 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
140 PM MST THU AUG 11 2011

AZZ503-504-507>515-121400-
UPPER SANTA CRUZ RIVER VALLEY/ALTAR VALLEY-TUCSON METRO AREA-
UPPER SAN PEDRO RIVER VALLEY-
EASTERN COCHISE COUNTY BELOW 5000 FEET-UPPER GILA RIVER VALLEY-
WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES-
GALIURO AND PINALENO MOUNTAINS-CHIRICAHUA MOUNTAINS-
DRAGOON AND MULE AND HUACHUCA AND SANTA RITA MOUNTAINS-
CATALINA AND RINCON MOUNTAINS-BABOQUIVARI MOUNTAINS-
140 PM MST THU AUG 11 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT. THE MAIN
THREAT WILL BE LOCALLY HEAVY RAINFALL DUE TO VERY SLOW MOVEMENT OF
THUNDERSTORMS. ALSO...WIND GUSTS OF 40 TO 50 MPH MAY OCCUR WITH
THE STRONGER THUNDERSTORMS. PLEASE NOTE THAT EVEN MODERATE
RAINFALL OVER THE RECENT BURN AREAS COULD RESULT IN FLASH
FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE WILL BE A CHANCE OF THUNDERSTORMS FRIDAY THROUGH WEDNESDAY.
THE MAIN THREATS WILL BE LOCALLY HEAVY RAIN AND GUSTY WINDS.
ALSO...EVEN MODERATE RAINFALL OVER THE RECENT BURN AREAS COULD
RESULT IN FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ501-502-505-506-121400-
WESTERN PIMA COUNTY-TOHONO O'ODHAM NATION-
SOUTH CENTRAL PINAL COUNTY-SOUTHEAST PINAL COUNTY-
140 PM MST THU AUG 11 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THROUGH TONIGHT. THE
MAIN THREAT WILL BE LOCALLY HEAVY RAINFALL DUE TO VERY SLOW
MOVEMENT OF THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE WILL BE A SLIGHT CHANCE OF MAINLY AFTERNOON AND EVENING
THUNDERSTORMS FRIDAY THROUGH WEDNESDAY. THE MAIN THREATS WILL BE
LOCALLY HEAVY RAIN AS WELL AS GUST WINDS OVER 50 MPH.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WEATHER.GOV/TUCSON

In the hours before

Special weather statement, Aug 11, 1:07 PM MST, 5 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
107 PM MST THU AUG 11 2011

AZZ507-508-513-112030-
DRAGOON/MULE/HUACHUCA AND SANTA RITA MOUNTAINS INCLUDING
BISBEE/CANELO HILLS/MADERA CANYON AZ-EASTERN COCHISE COUNTY BELOW
5000 FEET INCLUDING DOUGLAS/WILLCOX AZ-UPPER SAN PEDRO RIVER VALLEY
INCLUDING SIERRA VISTA/BENSON AZ-
107 PM MST THU AUG 11 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN COCHISE COUNTY UNTIL 130
PM MST...

AT 100 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES WEST OF BISBEE...MOVING SOUTH AT 5 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN WHICH MAY CAUSE REDUCED VISIBILITIES AND QUICK RUNOFF
INTO WASHES.

AREAS AFFECTED BY THIS STORM INCLUDE MAINLY RURAL AREAS BETWEEN
HIGHWAYS 90 AND 92.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3135 10971 3133 11029 3158 11030 3157 10979
TIME...MOT...LOC 2006Z 359DEG 5KT 3145 11004

KD
Special weather statement, Aug 11, 2:29 PM MST, 4 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
229 PM MST THU AUG 11 2011

AZZ509-510-112200-
UPPER GILA RIVER AND ARAVAIPA VALLEYS INCLUDING CLIFTON/SAFFORD
AZ-WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES INCLUDING HANNAGAN
MEADOW AZ-
229 PM MST THU AUG 11 2011

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GREENLEE AND NORTHEASTERN
GRAHAM COUNTIES UNTIL 300 PM MST...

AT 224 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES NORTH OF MORENCI...OR 34 MILES NORTHEAST
OF SAFFORD...MOVING NORTHEAST AT 10 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.

AREAS AFFECTED BY THIS STORM INCLUDE...ROSE PEAK.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3297 10933 3347 10977 3360 10960 3327 10906
      3322 10905
TIME...MOT...LOC 2129Z 229DEG 8KT 3320 10928

KD

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 5:43 PM MSTAreal Flood AdvisoryTWCGraham, Greenlee2 hr
Aug 11, 8:49 PM MSTAreal Flood AdvisoryTWCCochise3 hr
Aug 12, 3:16 PM MSTAreal Flood AdvisoryTWCPima119 min
Aug 12, 3:30 PM MSTAreal Flood AdvisoryTWCGreenlee2 hr
Aug 12, 3:44 PM MSTSevere Thunderstorm WarningTWCPima34 min
Aug 12, 4:40 PM MSTSevere Thunderstorm WarningTWCGraham, Greenlee50 min

Nearby

Flash Flood Warnings in Arizona, 2011Every flash flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.